Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 430, NWS Norman, OK

July 28, 2006Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2006, 5:05 PM CDT for Custer County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 5:05 PM CDT (22:05 UTC)
Expired
Jul 28, 2006, 5:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Custer County, OK

The radar

The Altus AFB radar (KFDR), 135 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 282205
SVROUN
OKC039-282245-
/O.NEW.KOUN.SV.W.0430.060728T2205Z-060728T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 545 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR ARAPAHO...MOVING NORTH AT 5 MPH. WINDS 
OF 60 MPH ARE LIKELY WITH THIS STORM. SMALL HAIL IS ALSO POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...CLINTON AND CUSTER CITY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 62 AND 74.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3546 9904 3549 9882 3576 9884 3572 9914

$$
2 follow-up statements
000 
WWUS54 KOUN 282224
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT FRI JUL 28 2006

OKC039-282245-
/O.CON.KOUN.SV.W.0430.000000T0000Z-060728T2245Z/
CUSTER OK-
523 PM CDT FRI JUL 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CUSTER COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
STRONG TO SEVERE THUNDERSTORMS FROM NEAR CLINTON TO 5 MILES 
NORTHWEST OF ARAPAHO...MOVING NORTH AT 5 MPH.

ALTHOUGH THE STORMS HAVE WEAKENED SOME...WIND GUSTS OF 50 TO 60 MPH 
ARE STILL POSSIBLE AND TORRENTIAL RAINFALL IS LIKELY. 

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...CLINTON...CUSTER CITY
  AND STAFFORD.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 58 AND 71.

LAT...LON 3547 9912 3547 9889 3576 9886 3573 9922

$$
000 
WWUS54 KOUN 282243
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT FRI JUL 28 2006

OKC039-282253-
/O.EXP.KOUN.SV.W.0430.000000T0000Z-060728T2245Z/
CUSTER OK-
543 PM CDT FRI JUL 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR CUSTER COUNTY EXPIRES AT 545
PM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. 

LAT...LON 3547 9912 3547 9889 3576 9886 3573 9922

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:09 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 28, 3:09 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT FRI JUL 28 2006

.DISCUSSION...
MINIMAL CAPPING AND LARGE AMOUNTS OF LOW-LEVEL MOISTURE HAVE
HELPED GENERATE A MULTITUDE OF SMALL SHOWERS AND THUNDERSTORMS
ACROSS ALL BUT THE SOUTHEAST QUADRANT OF OUR FORECAST AREA THIS
AFTERNOON. THE STORMS SHOULD MOSTLY DIMINISH OR DISSIPATE AROUND
SUNSET... BUT ENOUGH MAY PERSIST TO WARRANT CHANCE POPS ACROSS THE
NORTH AND CENTRAL ZONES. THE RAIN SHOULD END OVERNIGHT... AND NOT
RETURN UNTIL AT LEAST THE MIDDLE OF NEXT WEEK. THE GFS AND ECMWF
BRING A SUBSTANTIAL STORM SYSTEM INTO THE PLAINS REGION ON
WEDNESDAY THROUGH FRIDAY... AND IF IT IS AS STRONG AS THE GFS
ADVERTISES... WE SHOULD SEE A SUBSTANTIAL BREAK FROM THE HEAT LATE
IN THE WEEK. EXACT TIMING THIS FAR OUT MAKES IT VERY DIFFICULT TO
PIN DOWN TEMPERATURES AND POPS... BUT WE HAVE INTRODUCED LOW POPS
IN THE LATER PERIODS AND CUT BACK DAYTIME TEMPERATURES NOTICEABLY
FOR THURSDAY AND FRIDAY.

TEMPERATURES FROM TOMORROW THROUGH AT LEAST NEXT WEDNESDAY LOOK
QUITE HOT AGAIN. SOME UNCERTAINTY REMAINS FOR TOMORROW... SINCE
RAINFALL THIS AFTERNOON INTO TONIGHT MAY SLOW DIURNAL HEATING
TOMORROW MORNING AND AFTERNOON. LOWERED HIGHS VERY SLIGHTLY MOST
AREAS TOMORROW. AFTER THAT... THE HEAT IS BACK ON FULL THROTTLE...
AND WE MAY NEED TO RESUME HEAT ADVISORIES OR WARNINGS IN A FEW
DAYS. FOR NOW... WILL DEFER TO LATER SHIFTS... PARTICULARLY SO WE
CAN BETTER EVALUATE THE EFFECTS OF RAIN TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 100  75 101 /  30  10  10  10
HOBART OK         74 102  76 104 /  20  10  10  10
WICHITA FALLS TX  75 102  77 103 /  20  10  10   0
GAGE OK           71  98  73 102 /  30  10  10  10
PONCA CITY OK     74  99  76 100 /  30  10  10  10
DURANT OK         76  98  75 100 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/23
Hazardous weather outlook, Jul 28, 12:00 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUL 28 2006

OKZ004>048-050>052-TXZ083>090-291200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
WITH SCATTERED THUNDERSTORMS IN THE REGION...A FEW COULD PRODUCE
SEVERE WIND GUSTS AND VERY HEAVY RAINFALL...MUCH LIKE YESTERDAY.

DISCUSSION...
THIS AFTERNOON A STATIONARY FRONT WILL REMAIN IN NORTHERN
OKLAHOMA...PROVIDING THE BEST FOCUS FOR SCATTERED THUNDERSTORMS...OR
PERHAPS A SMALL COMPLEX OF THUNDERSTORMS. DEVELOPMENT IS MOST LIKELY
BETWEEN WOODWARD AND ENID...WITH MOVEMENT TO THE EAST AND NORTHEAST.
A WEAK UPPER LEVEL TROUGH MAY ALSO PRODUCE LOCALLY GREATER COVERAGE
OF STORMS IN WEST CENTRAL AND SOUTHWEST OKLAHOMA. MODERATE
INSTABILITY AND RELATIVELY HIGH CLOUD BASES MAY SUPPORT ISOLATED
SEVERE WIND GUSTS. THE MAIN CONCERN...HOWEVER...WILL BE VERY HEAVY
RAINFALL AFFECTING SMALL AREAS. RAINFALL RATES EXCEEDING 2 INCHES
PER HOUR ARE LIKELY IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE LESS NUMEROUS ACROSS THE REST OF OKLAHOMA AND
WESTERN NORTH TEXAS...BUT ANY STORMS THAT DO OCCUR MAY ALSO PRODUCE
STRONG WIND GUSTS AND HEAVY RAINFALL.

STORM INTENSITY WILL DIMINISH AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER WILL PERSIST THROUGH EARLY EVENING...
ESPECIALLY OVER WESTERN NORTH TEXAS AND PORTIONS OF SOUTHERN
OKLAHOMA. REFER TO OUR FIRE DANGER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN UPPER LEVEL RIDGE WILL BRING DRY WEATHER TO THE REGION BEGINNING
SATURDAY. ANY THUNDERSTORMS WILL BE VERY ISOLATED...AND MAINLY
CONFINED TO NORTHWEST OKLAHOMA THROUGH THE MIDDLE OF NEXT WEEK. A
COLD FRONT WILL BRING AN INCREASE IN THUNDERSTORM CHANCES NEXT
THURSDAY.

OTHER HAZARDOUS WEATHER...
HEAT EXHAUSTION WILL CONTINUE TO BE A CONCERN FOR PEOPLE AND PETS
THE NEXT SEVERAL DAYS. STAY INDOORS AND DRINK PLENTY OF WATER.

FIRE DANGER WILL REMAIN VERY HIGH THROUGH THE MIDDLE OF NEXT WEEK.
STRONGER WINDS MAY PRODUCE EXTREME FIRE DANGER MONDAY AND TUESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/BURKE

In the hours before

Special weather statement, Jul 28, 4:20 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT FRI JUL 28 2006

OKZ004-005-010-282145-
WOODS OK-HARPER OK-WOODWARD OK-
420 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED FROM 9 MILES SOUTHWEST OF
ALABASTER CAVERNS STATE PARK TO 6 MILES SOUTH OF SELMAN AT 420 PM
CDT...MOVING NORTH AT 10 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE LIKELY.

BURKE
Special weather statement, Jul 28, 4:26 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 28 2006

OKZ021-034-282200-
BECKHAM OK-GREER OK-
426 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WILLOW TO ELK CITY AT
426 PM CDT...MOVING NORTHWEST AT 5 MPH.

HEAVY RAIN WITH LOW VISIBILITY WILL AFFECT TRAVELERS ON INTERSTATE
40 AROUND ELK CITY AND SAYRE. WIND GUSTS AROUND 50 MPH ARE ALSO
LIKELY.

BURKE
Special weather statement, Jul 28, 4:30 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT FRI JUL 28 2006

OKZ006-282215-
ALFALFA OK-
430 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

STRONG THUNDERSTORMS STRETCHED ACROSS CENTRAL ALFALFA COUNTY FROM
LAMBERT TO JET AND THE GREAT SALT PLAINS LAKE AT 430 PM CDT. THESE
STORMS WERE MOVING VERY SLOW...AND WILL PRODUCE LOCALLY HEAVY
RAINFALL.

WIND GUSTS AROUND 50 MPH ARE ALSO LIKELY.

BURKE
Special weather statement, Jul 28, 4:36 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT FRI JUL 28 2006

OKZ026-282145-
LINCOLN OK-
436 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF TRYON AT 436
PM CDT...MOVING NORTH AT 15 MPH.  HEAVY RAIN AND WIND GUSTS TO 50
MPH ARE POSSIBLE.

07
Special weather statement, Jul 28, 4:42 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT FRI JUL 28 2006

OKZ005-282215-
WOODS OK-
442 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WAYNOKA AT 442 PM CDT...MOVING
NORTHEAST AT 5 MPH.

PEOPLE IN AND AROUND WAYNOKA WILL RECEIVE VERY HEAVY RAINFALL WHICH
MAY REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WINDS AROUND 55 MPH ARE
ALSO LIKELY.

BURKE
Special weather statement, Jul 28, 4:59 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT FRI JUL 28 2006

OKZ021-282230-
BECKHAM OK-
459 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

STRONG THUNDERSTORM WERE LOCATED FROM JUST EAST OF SAYRE TO NEAR ELK
CITY AT 459 PM CDT...MOVING NORTHWEST AT 5 MPH.

TORRENTIAL RAINFALL IS LIKELY WITH THESE STORMS WHICH WILL AFFECT
INTERSTATE 40 BETWEEN SAYRE AND ELK CITY. WIND GUSTS OF 40 TO 50 MPH
ARE ALSO POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:13 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
Jul 27, 9:15 PM CDTSevere Thunderstorm WarningOUNNoble45 min
Jul 28, 4:45 PM CDTSevere Thunderstorm WarningOUNWoods45 min
Jul 28, 5:46 PM CDTSevere Thunderstorm WarningOUNGrant44 min
Jul 28, 5:57 PM CDTSevere Thunderstorm WarningOUNMajor48 min
Jul 28, 6:11 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
Jul 28, 6:30 PM CDTSevere Thunderstorm WarningOUNKay45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.